keppra and side effects + insomnia

douglas

New
Messages
115
Reaction score
0
Points
0
hello, has anyone experienced the side effects of insomnia while on keppra?

i am on 1000mg of name brand keppra daily. 500 in the morning and another 500mg in the afternoon/early evening when i get home.

my history:
i am 40. family and kids. been living with diagnosed epilepsy for about 10+ years now. i think i have always had it -- petite mals - but i didnt know what they were. i thought everyone had them i guess. i had my first grand mal when i hit about 30. i was on dilantin for the longest time. it made my think slow. but no grand or petite mal seivures while on it. the neuro took me off dilantin and i was seizure free for about a couple of years. then the seizures came back stronger than ever. so i had the option of going back on dilantin again. a family member who is a biotech guy recommended keppra as a possible alternative because it is supposed to be easier on the body and organs. i ran it by the neuro and he seemed excited to put me on it. he did warn be some patients report 'behavioral changes'. so i have been on keppra now for about a year or year and 1/2.

at first i was very stressed out about taking keppra after reading all the things about it and side effects. in retrospect, it seems that my side effects didnt kick in until i was on it for a good 3 to 6 months. i experience what the nero called 'behavioral changes'. hostility. quick to blow a fuse and get mad. depression. irritability. and it would seem to cycle between those things. i started taking b6 and b12 vitamins regualrly and i think it seems to be helping a bit.

lately, i have noticed i am having trouble sleeping. it seems to be getting worse. it used to be that i was averaging one bad night of sleep a week. but i am noticing that slowly it seems to be progressing worse and i am going to two nights of insomnia a week now.

does the keppra work? i am not sure. i haven't have grand mal's since i have been on it. however, i have had pettite mals. i used to get a lot of pettiite mals at the beginning on my keppra treatment. they seem to have subsided now. now i just seem to be dealing with the side effects.
 

Loopy Lou

Veteran
Messages
2,396
Reaction score
93
Points
173
I can't say i've had any problems with insomnia on Keppra, but i'm pretty sure that insomnia is on the side effects list.

Have you been really stressed and stuff lately though? Perhaps that could be preventing you from sleeping too.
 

Cint

VIP
Supporter
Messages
5,541
Reaction score
13
Points
203
I take 3000 mgs. of Keppra a day and have experienced the depression, irritability side effects, but don't have problems with insomnia. Actually, Keppra makes me sleepy.
And I do have an occasional break-through CP seizure still.
 

douglas

New
Messages
115
Reaction score
0
Points
0
I take 3000 mgs. of Keppra a day and have experienced the depression, irritability side effects, but don't have problems with insomnia. Actually, Keppra makes me sleepy.
And I do have an occasional break-through CP seizure still.
when i first started taking keppra it made me sleepy.

just curious, how often does the occasional partial break through for you?

i seem to be averaging one every other month. sometimes they occur in clusters. ( i get partials 2 or 3 days in a row. and then noting for 4 to 8 weeks. then again. )

i am scheduled to see my neuro next month to decide if keppra is really working for me or not? i had a normal MRI but abnormal EEG couple of months ago while I was on keppra.
 

douglas

New
Messages
115
Reaction score
0
Points
0
I can't say i've had any problems with insomnia on Keppra, but i'm pretty sure that insomnia is on the side effects list.

Have you been really stressed and stuff lately though? Perhaps that could be preventing you from sleeping too.
i am stressed. but i am beginning to suspect that it might be self induced. there is no noticale extraordinaty work load .

i am starting to suspect, the keppra makes me irritable+grumpy+miserable+angry at work which in turn takes a strain on work relationships which in turn makes me stressed.

i started taking a lot of B6, B12 and other vitamins as an attempt to counteract the above a few months ago. i feels like it might be making a slight difference. its hard to tel.. its also summer time now, getting out more and not stuck indorrs as much, so it might also be that.
 
Last edited:

shortie89

New
Messages
10
Reaction score
0
Points
0
I am no longer on Keppra I was on this med a little while ago, i had to be taken off of it. The medicine made me actually very sleepy and made me a completly different person in my families eyes. I was VERY irritable..everything seemed to get to me..nobody wanted to be around me. While on Keppra i was also on trileptal as well. I was on 1800 mg of trileptal and 4000 mg of keppra.
 

KelVarQ

New
Messages
258
Reaction score
0
Points
0
I wasn't on Keppra long enough to know if it would cause me insomnia and the first couple weeks I was sleepy. However, Lamictal definitely caused me severe insomnia. For a whole year (after RTL surgery) being up for 2 and 3 days straight was the norm and the longest I went was 5 days without even 1/2 nap. I was losing my mind with insomnia and at the time I couldn't come off or switch meds since I had just had the E surgery. I too was on Dilantin for years but my neuro won't even prescribe it anymore. Anyway, the point is some meds can make one sleepy while the same medication can give someone insomnia. If you're experiencing the insomnia and you're also having petite mals I would contact my doctor as there's other meds (newer ones like Keppra where it's not so harmful on the organs). Good luck! p.s. Tylenol pm was the only thing that would give me some relief with the insomnia.
 

henhouse

New
Messages
16
Reaction score
0
Points
0
Keppra

I only take 500 mg Keppra XR, but I take it 1/2 before I go to bed. At the same time I take 15 mg Temazepam (sleeping pill). I try not to eat after dinner (6 pm or so), pharmocologist told me that helps the sleeping pill work. My sz always seemed somehow related to lack of sleep, so that is very important.
Good luck.
 

henhouse

New
Messages
16
Reaction score
0
Points
0
Keppra

1/2 hour before I go to bed, that is. Need to check my comments before posting.
 

Erin

New
Messages
7
Reaction score
0
Points
0
I started Keppra about 6 months ago (switched from Tegretol after 20 years on it) and have been tired and lethargic a lot and have also had insomnia. I have been taking some herbal product called "Deep SLeep" along with GABA at night, and it seems to help a lot. I checked with my neuro and he said it was ok, but check with your doctor. I'm also trying the Vitamin B thing but not sure if it helps anything. I don't think I'm more irritable than usual, but I don't know. It's hard when I feel so tired all the time. My doc has suggested switching to Vimpat but I'm afraid of another drug change.

Erin
 

peachy

New
Messages
42
Reaction score
0
Points
0
I take 3000 mg a day and it doesn't seem to give me insomnia. Everything I have ever taken in the past, including antibiotics, has given me insomnia. Maybe being aggitated and irritable is why you can't sleep. Watch your diet as well as far as sugar and caffiene after lunch. Eat a snack at bedtime-food makes me sleepy. Good luck.
 

ddr1166

New
Messages
112
Reaction score
0
Points
0
Hi - my husband started out on 1000 mg/day (taken at night) of Keppra about 5 months ago. He had no problems other than feeling sleepy at night, which is why the doc said to take it at night.

However, he's since had a breakthrough seizure, so doc raised him to 1500 mg/day. He was taking it at night, and then started noticing it caused insomnia. So, for the last three days, he started taking it in the morning (the same dosage). So far...he's sleeping much better.

We're looking into (at least temporarily until he adjusts to the new dosage) a good sleep medicine. I don't know what else you're taking, but I agree with all the comments on diet, etc...Also, I think you might consider something to help you sleep if you're stressed, as lack of sleep appears to be one of the top 3 biggies for seizure triggers (from my little knowledge so far).

Good luck and keep us posted. D
 

henhouse

New
Messages
16
Reaction score
0
Points
0
Sleeping Pills

I take Temazepam 15 mg, 1/2 hour before I go to bed. Have done so for several years. I avoid eating after dinner, so I am taking the sleep medication on a relatively empty stomach. A doctor told me a triple dose would be acceptable, if needed. I have taken a double dose on several occasions when I really need to get sleep; totally knocked me out, but I like to stick with a one pill per day regimen; it is a narcotic. Interestingly, my last sz, over 1 1/2 yr ago, was after I hadn't taken my sleep medication for two consecutive nights. We were on a mini-vacation, so I figured sleep was not such a big deal. The sz sure was a big deal! Was some sort of withdrawal a factor? I got epilepsy at age 43. Sz were every 4 - 6 weeks like clockwork, but lack of sleep always seemed to be a trigger. Maybe I had to build up to them. At some point I realized that I had not slept well my entire life.
 
Top